As a a long term CML patient of over 13 years and always having been on the branded Glivec I have lots of experience of musculoskeletal issues as side effects and very much emerging as long term issues.Looking at the medical literature on long term adverse effects of IM treatment authors usually list the following as being short term side effects of less than two years and with rates of over 10% of patients experiencing them-
odema(swelling), muscle cramps,muculoskeletal pain,joint pain are reported as common in up to 10% of patients taking IM.
One article lists a longer term effect myositis (inflammation of the muscles) but affecting less than 1% of patients taking IM.
I quote "IM is associated with mild to to moderate toxicity ,mostly reversible by dose reduction or discontinuation of the drug.Most adverse effects occur within 2 years of starting therapy;however the late effects many being unique are now being recognised". My substantial muscular issues emerged after about four years of therapy and are still with me; symptoms present themselves as extremely tight calf muscles and often tendons and pain in the muscles especially the shins.I always have a CK (creatine kinase ) test with my bloods and usually this is quite elevated above the normal range such as 5 times higher than normal;a neurologist has tested the CK iso enzymes and fortunately these do not impact on the brain or heart.
I suggest that you have some additional bloods for the CK and also calcium and magnesium -in the meantime why not try some spray on topical magnesium.
An afterthought is whether you are on other medication that might interact with IM -even a statin on its own might cause muscular issues for instance..My approach is to keep hydrated trying to take at least two litres of water a day,physio and lots of stretching and avoiding inflammatory foods;tonic water helps some sufferers apparently but long term use of quinine sulphate as a prescribed drug might have implications for the heart. NSAID S such as ibuprofen in tablet or spray form will affect the uptake of imatinib and should be avoided-research at University of Adelaide refers.
In conclusion and from my personal experience, and until proven otherwise, I would assume that your symptoms as being most likely associated with imatinib treatment
With best wishes